Alert archive / Indiana / Tornado Warnings in 2016

Tornado Warning 22, NWS Indianapolis, IN

August 24, 2016Boone County, Indiana

NWS Indianapolis, IN issued this tornado warning at Aug 24, 2016, 2:57 PM EDT for Boone County, Indiana. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2016, 2:57 PM EDT (18:57 UTC)
Expired
Aug 24, 2016, 3:15 PM EDT
In force
18 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Radar indicated

County Boone County, IN

The radar

The Indianapolis radar (KIND), 46 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

156 
WFUS53 KIND 241857
TORIND
INC011-241915-
/O.NEW.KIND.TO.W.0022.160824T1857Z-160824T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
257 PM EDT WED AUG 24 2016

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN BOONE COUNTY IN CENTRAL INDIANA...

* UNTIL 315 PM EDT
    
* AT 257 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 11 MILES WEST OF LEBANON...OR 11 MILES EAST OF
  CRAWFORDSVILLE...MOVING EAST AT 20 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  ADVANCE AROUND 305 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
INDIANAPOLIS.

&&

LAT...LON 4000 8669 4005 8669 4008 8653 3997 8653
TIME...MOT...LOC 1857Z 273DEG 19KT 4003 8668 

TORNADO...RADAR INDICATED
HAIL...<.75

$$

MRD/DT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at Aug 24, 2:20 PM EDT, 37 minutes earlier.

Area forecast discussion, Aug 24, 2:20 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
220 PM EDT WED AUG 24 2016

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 325 AM EDT Wed Aug 24 2016

A closed upper low will continue its track across southern
Saskatchewan and Manitoba, while a surface low and associated cold
front enter the Mississippi Valley. These features will be the
leading contributors to weather across Central Indiana through the
end of the week. First though, a weak wave ahead of the
aforementioned surface low will track across Wisconsin today,
triggering the first round of showers and thunderstorms across
Central Indiana early this morning. Further enhancement will be
provided as a cold front tracks across the forecast area tomorrow,
resulting in showers and thunderstorms into Friday morning. After
that, a brief lull in activity will commence on Friday afternoon
through Saturday morning. But, another upper trough will push into
the Upper Midwest late Saturday, bringing yet another round of
showers and thunderstorms to Central Indiana into next week.

&&

.NEAR TERM /Rest of Today/...
Issued at 944 AM EDT Wed Aug 24 2016

Area of showers and thunderstorms across Illinois continues to
evolve with northern areas weakening and the storms over central
Illinois strengthening. Have upped PoPs to likely this morning
across the far northwest to account for the stronger convection in
central Illinois.

Later today evolution of the convection is a bit murkier as the
storms move into less favorable air initially but with instability
increasing again during the afternoon. Short term hi res models are
still playing catch-up with current storms so confidence in their
solutions is low. Thus left afternoon forecast alone and will modify
when trends become clearer.

Lowered high temperatures a bit northwest given better chances for
convection this morning. Otherwise left them alone for now.

Previous discussion follows...

The main focus of the near term period will be shower and
thunderstorm chances as a shortwave enters Wisconsin.

Current radar mosaic is showing some sporadic showers and isolated
thunderstorms upstream across Iowa and Illinois. This activity
should start filtering into western portions of the forecast area
around daybreak, spreading eastward throughout the morning.
Thunderstorm chances will increase by late morning/early afternoon
with best forcing across the northwestern quadrant of the forecast
area due to enhancement from both 300 and 850 mb jets. As a
result, most of the area is under a Marginal risk for severe
weather.

High temperatures will soar into the mid to upper 80s, further
enhancing instability across the area this afternoon.  Generally
stuck close to a model blend for today's highs.

&&

.SHORT TERM /Tonight through Friday Night/...

Issued at 325 AM EDT Wed Aug 24 2016

Thunderstorm potential will become further enhanced across the
northwestern counties tonight and tomorrow morning as low level
jet increases just ahead of approaching cold front. As a result,
will go with likely pops across the northern counties for tonight.
Meanwhile, SPC keeps the northern half of Central Indiana under a
Marginal risk for severe weather once again for Thursday as
aforementioned cold front passes through the area providing
forcing.

Showers and thunderstorms will linger across the southern counties
into Friday morning, but the remainder of Central Indiana will be
dry by then as high pressure strengthens at the surface across the
Midwest.

Temps through the period will climb into the upper 80s/low 90s
tomorrow with decent warm advection ahead of cold front. However,
temps will take a dip on Friday in the wake of the cold front,
falling back into the low to mid 80s. Meanwhile, overnight lows
will generally be in the 60s and 70s.

&&

.LONG TERM /Saturday Night through Wednesday/...

Issued at 218 PM EDT Wed Aug 24 2016

The blended forecast from the Regional initialization can be used
with moderate confidence.

The models generally agree in depicting a short wave trough moving
across the Great Lakes early in the period with a frontal
boundary gradually sinking south across our area Monday and
Tuesday. Prior to the fronts arrival in warm and unstable air
with upper troughing aiding in lift...expect the potential for
scattered convection. Once the front moves in and across the area
Monday the storm threat will be slightly higher. As that front
settles south of our area heights remain high and with humidity
still lingering...day time heating may still trigger some
isolated storms. By Wednesday another upper trough approaching
from the west will return a slightly higher storm threat and
slightly higher coverage as well.

With relatively high heights this will be a relatively warm
period with lows in the upper 60s or lower 70s...similar
to guidance...while highs generally reach mid 80s to around
90. Once the front moves through these readings will only drop a
category with lows into the low/mid 60s and highs mid 80s.
Dewpoints will only be slight drier.

&&

.AVIATION /Discussion for 241800z TAFs/...

Issued at 1257 PM EDT Wed Aug 24 2016

Winds this afternoon above 10 knots gusting to 20 knots from
south to southwest but drop off before sunset.

Thunderstorm threat is most likely for KLAF through 241900Z.
Remaining TAF sites much more questionable for thunder. Air
does continue to destabilize and potential does exist for current
line of storms KVPZ to KCMI to develop further south of KCMI and
thus affect KHUF, KIND and KBMG. Rapid Refresh model suggests
potential as well so will carry a VCTS threat for these sites this
afternoon.

Short wave causing current convection over IL and IN will exit
with its rain threat by 250000z. Some models continue a threat
this evening but probabilities are too low to carry even as a
mention in TAFs. Some light fog near daybreak Thursday especially
at KLAF where rain has occurred.

Next rain threat is with cold front but that occurs after 252100Z.

&&

.IND Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...TDUD
NEAR TERM...TDUD/50
SHORT TERM...TDUD
LONG TERM....TUCEK
AVIATION...TUCEK
Hazardous weather outlook, Aug 24, 2:10 PM EDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 PM EDT WED AUG 24 2016

INZ021-028>031-035>049-051>057-060>065-067>072-251815-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
210 PM EDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: STRONG TO SEVERE THUNDERSTORMS.

HAZARDS: LIGHTNING...DAMAGING WINDS...LARGE HAIL...BRIEF HEAVY
DOWNPOURS.

TIMING: THIS AFTERNOON AND EVENING.

DISCUSSION: A WARM FRONT WILL DESTABILIZE THE ENVIRONMENT AS AN
UPPER WAVE AND LOW LEVEL JET ENTER THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: THERE ARE CHANCES FOR THUNDERSTORMS THROUGH FRIDAY
MORNING...AND THEN AGAIN FROM SATURDAY ON. THURSDAY ISOLATED
STRONG TO SEVERE STORMS ARE POSSIBLE...WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREATS.

DISCUSSION: A COLD FRONT WILL TRACK ACROSS CENTRAL INDIANA ON
THURSDAY AND WILL BRING THUNDERSTORM CHANCES TO THE AREA THROUGH
FRIDAY MORNING. MORE STORM CHANCES ARE POSSIBLE FOR LATE WEEKEND
AND EARLY NEXT WEEK AS ANOTHER UPPER TROUGH MOVES INTO THE
MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT STORM
SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS
REGARDING THE SEVERE STORM RISK FOR TODAY AND TOMORROW SHOULD THE
THREAT INCREASE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Aug 24, 2:16 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
216 PM EDT WED AUG 24 2016

INZ029-030-035>037-241900-
FOUNTAIN IN-CLINTON IN-MONTGOMERY IN-BOONE IN-TIPPECANOE IN-
216 PM EDT WED AUG 24 2016

...SPECIAL WEATHER STATEMENT...

AT 215 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF VEEDERSBURG...OR 10 MILES WEST OF
CRAWFORDSVILLE...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. STORM IS ALSO EXHIBITING SOME ROTATION. REPORT ANY
ROTATION AND OR FUNNEL CLOUDS OBSERVED.

LOCATIONS IMPACTED INCLUDE...
CRAWFORDSVILLE...THORNTOWN...WAYNETOWN...DARLINGTON...LINDEN...
COLFAX...NEW MARKET...CLARKS HILL...HILLSBORO...ADVANCE...NEW ROSS...
NEW RICHMOND...WINGATE...NEWTOWN...MELLOTT...WALLACE AND ALAMO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN INDIANAPOLIS.

&&

LAT...LON 4034 8659 3997 8656 3995 8715 3995 8720
      4020 8724
TIME...MOT...LOC 1815Z 255DEG 31KT 4008 8710

MRD/DT

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:16 PM EDTSpecial Weather StatementINDMontgomery44 min
Aug 24, 2:34 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery41 min
Aug 24, 2:37 PM EDTTornado WarningINDBoone, Montgomery23 min
Aug 24, 2:50 PM EDTTornado WarningINDCarroll, Clinton, Howard40 min
Aug 24, 3:13 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Marion32 min
Aug 24, 3:22 PM EDTTornado Warning EmergencyTornado observedConsiderable damage threatINDHoward38 min
Aug 24, 3:25 PM EDTTornado WarningINDBoone, Hamilton, Hendricks, Marion35 min
Aug 24, 3:54 PM EDTTornado WarningINDHamilton, Hancock, Marion51 min
Aug 24, 4:40 PM EDTSevere Thunderstorm WarningINDHancock, Marion, Shelby35 min
Aug 24, 4:41 PM EDTTornado WarningINDGreene, Owen34 min
Aug 24, 4:44 PM EDTTornado WarningINDCarroll, Tippecanoe31 min
Aug 24, 4:45 PM EDTAreal Flood AdvisoryINDMarion2 hr
Aug 24, 4:49 PM EDTTornado WarningINDBoone, Hendricks, Marion26 min
Aug 24, 4:51 PM EDTTornado WarningINDHancock24 min
Aug 24, 5:06 PM EDTTornado WarningINDCarroll, Tippecanoe24 min
Aug 24, 5:09 PM EDTTornado WarningINDHancock, Marion, Shelby21 min
Aug 24, 5:13 PM EDTAreal Flood WarningINDMarion3 hr
Aug 24, 5:15 PM EDTTornado WarningINDMarion30 min
Aug 24, 5:28 PM EDTTornado WarningINDCarroll, Howard47 min
Aug 24, 5:31 PM EDTTornado WarningINDHancock, Rush, Shelby44 min
Aug 24, 5:34 PM EDTTornado WarningINDBrown, Monroe26 min
Aug 24, 5:51 PM EDTAreal Flood WarningINDHancock3 hr
Aug 24, 6:00 PM EDTTornado Warning Tornado observedConsiderable damage threatINDHoward30 min
Aug 24, 6:12 PM EDTTornado WarningINDCarroll, Howard18 min
Aug 24, 6:15 PM EDTTornado WarningINDRush, Shelby45 min
Aug 24, 6:28 PM EDTTornado Warning Tornado observedConsiderable damage threatINDHoward28 min
Aug 24, 6:32 PM EDTTornado WarningINDHoward, Tipton28 min
Aug 24, 6:53 PM EDTTornado WarningINDHoward, Madison, Tipton52 min
Aug 24, 6:59 PM EDTTornado WarningINDHoward, Tipton31 min
Aug 24, 7:46 PM EDTTornado WarningINDHoward, Tipton14 min

Nearby

Tornado Warnings in Indiana, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.